What Are the Symptoms of Nicotine Overdose?

Confusion is one symptom of a nicotine overdose.
Combining different cessation methods can result in nicotine overdose.
Nicotine overdose can cause stomach cramps.
Smoking while using products like nicotine gum and patches could lead to a nicotine overdose.
Overuse of nicotine patches may lead to nicotine poisoning.
Fainting can occur from a nicotine overdose.
Article Details
  • Written By: Mary McMahon
  • Edited By: Kristen Osborne
  • Last Modified Date: 16 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The symptoms of nicotine overdose include things like nausea, difficulty breathing, racing heart, and confusion. Left untreated, it is possible to progress to seizures and coma. Treatments are available for people who have been exposed to too much nicotine, and it is important to provide treatment as quickly as possible for the patient to reduce the risk of developing further complications. People at risk of nicotine overdose who develop the hallmark symptoms should be taken to a doctor for treatment.

People can overdose on nicotine by smoking while using tobacco cessation products like lozenges and patches, failing to follow directions on a cessation product, or by combining multiple cessation products. People can also overdose as a result of consuming large amounts of tobacco products, as may happen if a child eats tobacco out of curiosity or someone rapidly increases tobacco consumption.

Nicotine is a stimulant and the symptoms of overdose reflect this. The patient can become agitated, and may have a racing heart rate and high blood pressure before both plummet. Patients typically become agitated and confused, can have muscle twitches, and may experience stomach cramps, nausea, vomiting, and diarrhea. Fainting, headache, and difficulty breathing are also symptoms of nicotine overdose, as is drooling.

Ad

Hearing and vision problems can develop and in a patient with a large overdose who has not received prompt treatment, seizures can set in. If the patient loses consciousness, a coma may develop. A patient may have the symptoms of a nicotine overdose and not be aware of their meaning or dismiss them as normal, but if someone appears to behaving abnormally or seems to be developing an altered level of consciousness, that person needs medical attention. Things like slurred speech, combativeness, and confusion can be signs of neurological complications.

In a hospital, people will be asked about the patient's exposure to nicotine, and treatment will be provided to help the patient expel the excess nicotine from the body. If the patient needs supportive care like oxygen, this will also be provided until the patient is stable. The symptoms of nicotine poisoning are taken seriously and hospitals would rather see a marginal case than have someone brought in too late for help. If people are not sure about the appropriateness of a hospital visit, they can call a nursing hotline to discuss the situation and an advisor can provide help with making a decision about whether to go to the hospital.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon941303
Post 5

Can nicotine overdose occur from using e-cigs and the e-liquid?

wavy58
Post 4

These are scary symptoms. I can actually imagine someone who is trying to stop smoking and is wearing a patch just forgetting for a moment that the patch is on and lighting up a cigarette without thinking.

I wonder how much you would have to smoke with the patch on to suffer symptoms? If you realized it during your first cigarette, would it be too late, or do you have to smoke several of them before feeling any symptoms?

kylee07drg
Post 3

I have a cousin who was trying to quit smoking by using nicotine gum. She had a curious toddler who got into the gum and chewed it, and she became very ill.

My cousin didn't see her chewing the gum, but she did notice that something was wrong when her child started stumbling around and drooling. She also seemed to be having trouble breathing.

She took her child to the emergency room, where she had to have a tube inserted into her stomach to pump out the poison. It was a very scary situation.

However, it did show my cousin the importance of keeping her nicotine gum high up on a shelf. We are probably all guilty of leaving potentially harmful stuff lying around at times, but when a person has a small child, this is something that you have to remember not to do.

JackWhack
Post 2

@healthy4life – Yes, and it's possible for a small dog to die from nicotine poisoning. It takes a lot more nicotine to harm a big dog, though, and since nicotine tastes awful, it isn't likely that a dog will eat more than one cigarette.

Another thing that is helpful is the fact that nicotine makes the dog vomit. If he vomits up all of the cigarette, then it can't poison him, and his symptoms will eventually go away.

Of course, it's always best to call your vet if your dog eats a cigarette. Tell your cousin that he had better keep his cigarette butts where his dog can't reach them.

healthy4life
Post 1

Can a dog get a nicotine overdose from eating cigarettes? My cousin always leaves his cigarettes lying around, and I'm worried that his dog is going to chew on them and get sick.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email